Critical Care Medicine-Neurologic Disorders>>>>>Analgesia, Sedation and Neuromuscular Blockade
Question 2#

A patient in your ICU has rapid deterioration of their respiratory status and needs emergent intubation. You would like to use succinylcholine for neuromuscular blockade after your induction agent.

Administering succinylcholine would be most appropriate in which of the following scenarios?

a. The patient has a family history of malignant hyperthermia
b. The patient has septic shock complicated by anuria, metabolic acidosis, and has a potassium of 6.7 mEq/L
c. The patient has been in the ICU for three weeks
d. The patient was admitted to the ICU 3 hours ago immediately after sustaining severe burns to the entire lower half of body
e. The patient has a history of a large MCA stroke with profound residual hemiparesis

Correct Answer is D

Comment:

Correct Answer: D

Succinylcholine can trigger malignant hyperthermia and thus contraindicated in patients with suspicion of or known history of malignant hyperthermia. Succinylcholine briefly but routinely increases potassium by 0.5 mEq/L after administration; it is therefore contraindicated in patients with concerningly high baseline potassium levels. The release of potassium can be unpredictably large in patients with upregulation of nicotinic acetylcholine receptors. Examples of conditions in which this can happen are patients with burns, stroke, prolonged immobility, or Guillain-Barré syndrome. It is considered safe to administer succinylcholine within 24 hours (possibly up to 48-72 hours) of these conditions; however, as it takes time for upregulation of the receptors. It is harder to quantify the extent of immobility in a long-term intensive care patient; one study suggests that after 16 days of ICU stay, the risk for greater hyperkalemic response increases markedly.

References:

  1. Miller RD. Miller’s Anesthesia. 8th ed.; San Diego: Churchil Livingstone; Chap 29
  2. Blanié A, Ract C, Leblanc PE, et al. The limits of succinylcholine for critically ill patients. Anesth Analg. 2012;115(4):873-879.